Colorado, 2008

Winter Storm and Winter Weather in Colorado, April 9 to 11, 2008

April 9 to 11, 2008 · NWS GJT · 14 events in 14 counties and zones

A Pacific storm system moved across western Colorado and produced heavy snow and strong winds across the mountains. Significant snowfall also impacted many valleys.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system moved across western Colorado and produced heavy snow and strong winds across the mountains. Significant snowfall also impacted many valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 8, 2:07 PM MST, 10 hours 53 minutes earlier.

Area forecast discussion, Apr 8, 2:07 PM MST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT TUE APR 8 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
MODELS ARE IN IMPRESSIVE AGREEMENT ADDING CONFIDENCE. A ROBUST
PACIFIC STORM SYSTEM WILL APPROACH TONIGHT AND PASS WEDNESDAY-
WEDNESDAY NIGHT BRINGING WIDESPREAD PRECIPITATION TO THE REGION.

TONIGHT: WARM ADVECTION WITH IMPRESSIVE 300K (640MB) UPGLIDE
PROGGED 06-12Z FOR THE FOUR CORNERS AREA. STRONG BACKSIDE VORT MAX
ASSOCIATED WITH 110KT JET NOSE...DIGS THE TROUGH ACROSS THE GREAT
BASIN. BASED ON THIS HAVE COORDINATED WITH SLC FGZ ABQ PUB OFFICES
TO START WARNING IN THE SW SAN JUANS AND THE LA SAL/ABAJO MTNS. SOME
CONCENR ABOUT THE LATTER WITH QPF/SNOW EXPECTED TO DIMINISH AFTER
FRONTAL PASSAGE.

WEDNESDAY: JET STREAK ROUNDS THE BOTTOM OF THE TROUGH IN SOUTHERN NM
AND WEAK WAVES EJECT ACROSS THE FOUR-CORNERS IN THE MORNING BRINGING
DYNAMICAL LIFT AND OROGRAPHICS TO THE SAN JUAN REGION INCLUDING THE
ABAJOS IN SE UTAH. IN ADDITION COLD ADVECTION BEGINS ACROSS THE FOUR
CORNERS REGION INCREASING THROUGH THE AFTERNOON. CONSISTENT THRU THE
DAY IS A 800-700MB THICKNESS OF 156DM AND T7 OF -5C FOR A SNOW LEVEL
AROUND 7500FT. COLD FRONT IS INTO EASTERN UTAH BEFORE NOON AND
THROUGH WESTERN COLORAD BY SUNSET. EXPECT WIDESPREAD SHOWERS...GUSTY
WINDS...AND EVEN ISOLATED THUNDERSTORMS WITH THE COLD FRONT.

WEDNESDAY NIGHT: TROUGH JUST CLOSES TO A 545 LOW WITH THE GFS
SLIGHTLY FURTHER NORTH. TROUGH PASSAGE AFTER 06Z. 8-7 THICKNESS
DROPS TO 154 AND T7 TO -8C FOR A SNOW LEVEL AROUND 5500-6000FT.

THURSDAY: LOSS OF DYNAMICAL SUPPORT AS UPPER FLOW TURNS TO COLD
ADVECTION NW AS T7/T5 -12/-27C COLD CORE DROPS INTO NW COLORADO.
SNOW LEVEL REMAINS AROUND 7000FT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
GFS AND EC MODELS WERE SIMILAR THROUGH MUCH OF THE PERIOD...BUT
DIVERGE EARLY NEXT WEEK. CONSEQUENTLY...FORECAST CONFIDENCE IS HIGH
FROM FRIDAY INTO SUNDAY.

ON FRIDAY...MODELS WERE CONSISTENT IN SHOWING A MOIST...COLD AND
UNSTABLE FLOW IMPACTING THE MOUNTAINS ON THE BACK EDGE OF THE WED
TO THUR STORM. CLIMATOLOGICALLY SPEAKING...THIS ROUTINELY RESULTS IN
PERSISTENT SHOWERS AND BOOSTED POPS TO ACCOUNT FOR THE LIKELIHOOD
OF SHOWERS LINGERING. THIS ACTIVITY WILL DIMINISH FRIDAY NIGHT INTO
SATURDAY AS A HIGHLY AMPLIFIED RIDGE BUILDS OVER THE INTERMOUNTAIN
REGION. THE RIDGE WILL REMAIN OVER THE AREA THROUGH THE WEEKEND
AND INTO MONDAY RESULTING IN A PROLONGED PERIOD OF DRY...WARM
CONDITIONS ACROSS THE REGION. MOVING INTO TUESDAY...EC AND GFS
DIVERGED WITH EC PROJECTING A RAPID BREAK DOWN OF THE RIDGE WHILE
GFS SLIDES THE RIDGE SLOWLY TO THE EAST. DGEX AND NOGAPS FAVOR THE
GFS SOLUTION WHILE CANADIAN TRENDS TOWARD THE EC SOLUTION. GIVEN
UNCERTAINTY...LEFT FORECAST DRY AND RELATIVELY MILD.

TEMPERATURES WILL WARM RAPIDLY FROM FRIDAY INTO SUNDAY WITH
TEMPERATURES RISING TO WELL ABOVE NORMAL MONDAY AND TUESDAY. MEX
GUIDANCE PLUS A DEGREE OR TWO SEEMED REASONABLE WITH LOWS RISING TO
NEAR NORMAL.

&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS THE REGION THIS EVENING...WITH THE
EXCEPTION OF THE NORTHERN MOUNTAINS. THE HIGHER TERRAIN OF THE NORTH
WILL LIKELY SEE A FEW LIGHT SNOW SHOWERS THIS EVENING GENERATING
BRIEF MVFR CIGS AND VSBYS. SHOWER ACTIVITY WILL INCREASE OVERNIGHT
BECOMING WIDESPREAD IN THE SOUTHERN MOUNTAINS. AS A RESULT...LOOK
FOR WIDESPREAD MVFR CIGS AND VSBYS OVER THE HIGHER TERRAIN OF THE
SOUTH WITH AREAS OF IFR OR LIFR CONDITIONS. SHOWERS WILL BE MORE
SCATTERED IN THE NORTH WITH MAINLY MVFR CONDITIONS WHERE SHOWERS
ARE OCCURRING. CONDITIONS FURTHER DETERIORATE ON THURSDAY WITH
WIDESPREAD MVFR CONDITIONS AND INCREASINGLY EXTENSIVE AREAS OF
IFR CONDITIONS ACROSS THE REGION IN SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE SOUTHWEST SAN JUAN MOUNTAINS
        3AM TONIGHT THROUGH THURSDAY.
      WINTER STORM WATCH WEDNESDAY THROUGH THURSDAY FOR MOST
        MOUNTAIN AREAS IN WESTERN COLORADO...INCLUDING ZONES
        3/4/9/10/12/13/17/18/19.
.UT...WINTER STORM WARNING FOR THE ABAJO AND LA SAL MOUNTAINS ABOVE
        8000 FEET FROM 3AM TONIGHT THROUGH THURSDAY.

SHORT TERM...JOE
LONG TERM....NL
AVIATION.....NL
Hazardous weather outlook, Apr 8, 5:26 PM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT TUE APR 8 2008

COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
626 PM MDT TUE APR 8 2008

...WINTER WEATHER WARNINGS AND WATCHES IN EFFECT FOR THE MOUNTAINS OF
WESTERN COLORADO AND SOUTHEAST UTAH FROM EARLY WEDNESDAY MORNING
THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

AREAS OF SNOW WILL DEVELOP LATE TONIGHT ACROSS THE MOUNTAINS AHEAD OF
A LOW PRESSURE SYSTEM. SNOW WILL BECOME WIDESPREAD AFTER MIDNIGHT
OVER THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO...WHERE 1
TO 3 INCHES OF SNOW ARE EXPECTED BY DAYBREAK WEDNESDAY. SCATTERED
RAIN...OR MIXED RAIN AND SNOW SHOWERS WILL DEVELOP OVER MUCH OF THE
LOWER ELEVATIONS TOWARD DAYBREAK...ESPECIALLY IN SOUTHEAST UTAH AND
SOUTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SNOWFALL WILL IMPACT THE HIGH COUNTRY WEDNESDAY THROUGH
THURSDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE
AREA. SNOWFALL AMOUNTS OF ONE FOOT OR MORE ARE EXPECTED ABOVE 8000
FEET ELEVATION FOR MUCH OF THE MOUNTAINS OF WESTERN COLORADO AND
SOUTHEAST UTAH BY LATE THURSDAY AFTERNOON. PRECIPITATION OVER THE
LOWER VALLEYS WILL GENERALLY BE RAIN...WITH MIXED RAIN AND SNOW FOR
SOME OF THE HIGHER VALLEYS...ESPECIALLY ACROSS NORTHWEST COLORADO.
SNOWFALL OVER THE MOUNTAIN PASSES ON WEDNESDAY AND THURSDAY WILL
RESULT IN HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT RAIN AND SNOWFALL AMOUNTS.

JDC/EH/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
April 9, 1:00 AM MST to April 11, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 10 to 30 inches occurred while frequent wind gusts of 25 to 50 mph produced blowing and drifting snow. A wind gust of 60 mph was recorded at Mount Putney.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
April 9, 3:00 AM MST to April 10, 11:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations around one foot in depth blanketed the area above the 7000 foot level. Wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
April 9, 3:00 AM MST to April 11, 10:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 15 to 32 inches blanketed the area. A locally heavier amount of 40 inches was measured at the avalanche monument along Highway 550. Frequent wind gusts of 25 to 50 mph produced blowing and drifting snow. A wind gust of 60 mph was recorded at Mount Abrahms.

Winter Storm, Grand and Battlement Mesas

When
April 9, 4:00 AM MST to April 11, 4:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

One to three feet of snow blanketed the area while wind gusts of 25 to 35 mph caused blowing and drifting snow. Highway 65 was closed for a period of time due to the heavy snow accumulations.

Winter Storm, West Elk and Sawatch Mountains

When
April 9, 4:00 AM MST to April 11, 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

One to two feet of snow blanketed the area while wind gusts of 20 to 40 mph caused blowing and drifting snow.

Winter Storm, Flattop Mountains

When
April 9, 4:00 AM MST to April 11, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 27 inches blanketed the area while wind gusts of 20 to 40 mph caused blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
April 9, 8:00 AM MST to April 11, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

One to two feet of snow blanketed the area while wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
April 9, 8:00 AM MST to April 10, 11:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 12 inches blanketed the area. Locally heavier amounts included 16 inches at Oak Creek and 13 inches at Yampa. Wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 9, 9:00 AM MST to April 11, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 27 inches blanketed the area while wind gusts of 25 to 40 mph caused blowing and drifting snow. Interstate 70 over Vail Pass was closed for a period due to the snow.

Winter Weather, Central Colorado River Basin

When
April 9, 9:00 AM MST to April 10, 9:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across half of the area, mainly in the Cattle Creek, Wolcott, and Basalt areas. Wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
April 9, 12:00 PM MST to April 10, 10:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred above 7500 feet while wind gusts of 25 to 40 mph caused blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
April 9, 3:00 PM MST to April 10, 8:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred while wind gusts of 20 to 30 mph caused blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
April 9, 9:00 PM MST to April 10, 10:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across half of the area with a locally heavier amount of 16 inches measured at Black Canyon of the Gunnison National Park. Wind gusts of 20 to 35 mph caused blowing and drifting snow.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
April 9, 10:00 PM MST to April 10, 9:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches occurred across the lower elevations of Montrose County. Wind gusts of 20 to 35 mph caused blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106662, 106660, 106661, 106656, 106658, 106659, 106655, 106667, 106657, 106668, 106666, 106670, 106669, 106671.